Would you know the signs of a hypo?
For someone with Type 1 diabetes, or those using insulin, hypos are a common complication of the condition.
They happen when the blood sugar level drops too low, meaning the body doesn’t have enough energy to work properly. Hypos can be caused by lots of different things like unplanned physical activity, injecting too much insulin or even hot weather.
But sometimes it’s not clear why they’ve happened at all. Hypos can come on gradually or they can be very severe and hit quickly.
It’s really important that a hypo is recognised and treated quickly with fast-acting sugar. Sugary drinks and sweets are best things to treat a hypo, or glucose tablets. Things like chocolate, biscuits and pieces of fruit are not good as the sugar in these foods do not get into the blood quickly enough.
As this graphic shows, there are some common symptoms of a hypo. These are:
- Feeling shaky
- Blurred vision
- Lack of concentration
- Feeling moody
But everybody experiences a hypo slightly differently, and there are other symptoms too. If you’ve got Type 1 diabetes, it’s important to know what your hypo symptoms are and make sure your friends and family know as well. Remember – your symptoms may change over time.
Read more about hypos.